Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS North Platte, NE

July 28, 2018Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2018, 7:59 PM MDT for Perkins County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 7:59 PM MDT (01:59 UTC)
Expired
Jul 28, 2018, 8:45 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.75 in
Wind
80.0 mph

County Perkins County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:32 PM MDTHAIL 2.751 S Venango, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS53 KLBF 290159
SVRLBF
NEC135-290245-
/O.NEW.KLBF.SV.W.0239.180729T0159Z-180729T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
759 PM MDT SAT JUL 28 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Perkins County in southwestern Nebraska...

* Until 845 PM MDT.

* At 758 PM MDT, a severe thunderstorm was located over Barton, or
  near Big Springs, moving south at 40 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and baseball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Venango and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4094 10206 4101 10205 4101 10198 4100 10194
      4070 10176 4070 10205
TIME...MOT...LOC 0158Z 340DEG 34KT 4106 10217 

HAIL...2.75IN
WIND...80MPH
 
$$

JWS
1 follow-up statement
538 
WWUS53 KLBF 290217
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
817 PM MDT SAT JUL 28 2018

NEC135-290245-
/O.CON.KLBF.SV.W.0239.000000T0000Z-180729T0245Z/
Perkins NE-
817 PM MDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR WESTERN PERKINS COUNTY...

At 816 PM MDT, a severe thunderstorm was located near Venango, or 14
miles southeast of Julesburg, moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and baseball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Venango and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4094 10206 4101 10205 4101 10198 4100 10194
      4070 10176 4070 10205
TIME...MOT...LOC 0216Z 324DEG 31KT 4085 10206 

HAIL...2.75IN
WIND...80MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:31 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 28, 5:31 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Jul 28 2018

Isolated thunderstorms have initiated north of Casper and Douglas
Wyoming this afternoon and are forecast to develop into a
thunderstorm cluster across the nrn and cntrl panhandle early this
evening and continue moving southeast through southwest Nebraska
late this evening. A belt of strong 500mb winds near 50 kts will
accompany this system and help to sustain the system tonight. The
presence of strong shear aloft and steep mid level lapse rates
upstream of the area will aid in the potential for supercell
thunderstorms in the panhandle and western sandhills early this
evening, upon which and enhanced risk for severe storms currently
exists. Further east, the system is likely to become elevated as
it congeals southeastward with a damaging wind and large hail
threat still expected, for west central and southwest Nebraska.
With a forward propagating system expected, heavy rainfall is a
threat with areas of 1 to 2 inches possible. Do not expect flash
flooding, although localized flooding could occur due to recent
rainfall. Mesoscale models have been consistent today for high
confidence of occurrence. The system should exit all but far
southeast zones by midnight. Chance for showers and a few
thunderstorms exit overnight, although models do indicate weak
subsidence behind the system to lessen redevelopment.

For Sunday, rain and thunderstorm chances continue as a series of
shortwaves move across Nebraska. Models suggest likely pops west
of a Cody through Broken Bow line by afternoon. Heavy rain is not
anticipated to be a major threat on Sunday. A few strong to
locally severe storms are possible, west of Cody through Callaway.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Jul 28 2018

Chances for showers and thunderstorms continue Sunday night as an
upper trough axis rotates south from nrn South Dakota to northern
Nebraska overnight. Ahead of this feature, a belt of 500mb winds
from 35 to 45 kts will drop southward out of the area overnight.
this will result in lessening chances overnight. Highest pops
during the evening across western and central areas from 40 to 50
percent. It appears the threat for any strong storms Sunday
evening should have shifted southwest of the area.

A strong upper level ridge will build across the western US on
Monday, as an upper trough develops southward from the western
Great Lakes. Still at least a sight chance for showers or a few
thunderstorms due to the influence from the upper trough to our
east. As the upper ridge builds eastward next week, dry weather,
and warming temperatures can be expected. Highs Monday, to range
in the upper 70s, warming to the upper 80s to lower 90s by Friday
and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Jul 28 2018

Timing and extent of thunderstorms will again be the forecast
challenge for the next 24 hrs.

Expecting a couple areas of development, one being the north
central and the other being the southwest. In either case, severe
storms are possible but have stayed with MVFR cigs/vis through the
evening and overnight. Some possibility that stratus will drop to
IFR by morning but confidence is not high due to uncertainty of
coverage and duration of TSRA tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Stoppkotte
Hazardous weather outlook, Jul 28, 2:22 PM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
322 PM CDT Sat Jul 28 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-292015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat Jul 28 2018 /222 PM MDT Sat Jul 28 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are likely this evening. The area
of concern is generally along and west of a line from Merriman to
Brownlee to Sargent. Large hail and damaging winds are the primary
hazard. A few storms may produce damaging winds as high as 75 mph
and very large hail, 2 inches in diameter or larger. Very heavy
rainfall is also possible and an isolated tornado may form.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms, a few strong or possibly severe, are likely Sunday
afternoon and Sunday evening. The area of concern for severe
weather is generally along and west of line from Cody to Thedford
to Arnold and the hazards are large hail and wind damage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 11 pm along and
west of a line from Merriman to Brownlee to Sargent.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 28, 6:52 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
752 PM CDT SAT JUL 28 2018

NEZ023-024-035-036-290130-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
752 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 752 PM CDT/652 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southeast of Hyannis, or 18 miles north of
Arthur, moving southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Green Lake, Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake,
Flatts, Big Lamunyon Flats, Pratt Lake, Spring Valley Lake, Bucktail,
Cogill Lake and Calora.

This includes the following highways...
 Highway 61 between mile markers 140 and 144.
 Highway 92 between mile markers 171 and 184.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for west central Nebraska.

LAT...LON 4183 10178 4194 10159 4161 10117 4151 10149
TIME...MOT...LOC 0052Z 321DEG 30KT 4183 10163

CDC
Local storm report, Jul 28, 7:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             OSHKOSH                 41.41N 102.34W
07/28/2018  E1.00 INCH       GARDEN             NE   TRAINED SPOTTER

&&

THORNE
Local storm report, Jul 28, 7:46 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             9 S OSHKOSH             41.28N 102.34W
07/28/2018  E2.00 INCH       GARDEN             NE   PUBLIC

            BROKEN WINDOWS AND HEAVY DAMAGE TO SIDING

&&

THORNE
Local storm report, Jul 28, 7:50 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             8 S OSHKOSH             41.29N 102.34W
07/28/2018  E1.75 INCH       GARDEN             NE   PUBLIC

&&

THORNE
Local storm report, Jul 28, 7:51 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     8 S OSHKOSH             41.29N 102.34W
07/28/2018  E60 MPH          GARDEN             NE   PUBLIC

&&

THORNE
Local storm report, Jul 28, 7:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
857 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     10 W BIG SPRINGS        41.06N 102.27W
07/28/2018  E75 MPH          DEUEL              NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:13 PM MDTSpecial Weather StatementLBFBox Butte32 min
Jul 28, 6:18 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan42 min
Jul 28, 6:30 PM MDTSpecial Weather StatementLBFCherry45 min
Jul 28, 6:31 PM MDTSpecial Weather StatementLBFBrown44 min
Jul 28, 6:32 PM MDTSpecial Weather StatementLBFGarfield43 min
Jul 28, 6:44 PM MDTSevere Thunderstorm WarningLBFGarden46 min
Jul 28, 6:52 PM MDTSpecial Weather StatementLBFArthur38 min
Jul 28, 7:12 PM MDTSevere Thunderstorm WarningLBFGarden, Keith48 min
Jul 28, 7:39 PM MDTAreal Flood AdvisoryLBFCherry, Thomas2 hr
Jul 28, 7:39 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith51 min
Jul 28, 7:49 PM MDTAreal Flood AdvisoryLBFGarfield, Holt2 hr
Jul 28, 8:31 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
Jul 28, 9:09 PM MDTSevere Thunderstorm WarningLBFChase31 min
Jul 28, 9:27 PM MDTAreal Flood AdvisoryLBFChase, Frontier, Hayes3 hr
Jul 29, 6:30 AM MDTRiver Flood WarningLBFHayes25 hr
Jul 29, 3:11 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Jul 29, 3:22 PM MDTSevere Thunderstorm WarningLBFSheridan23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.